Symplectic microgeometry II: generating functions

  • Alberto S. Cattaneo
  • Benoît Dherin
  • Alan Weinstein


We adapt the notion of generating functions for lagrangian submanifolds to symplectic microgeometry. We show that a symplectic micromorphism always admits a global generating function. As an application, we describe hamiltonian flows as special symplectic micromorphisms whose local generating functions are the solutions of Hamilton-Jacobi equations. We obtain a purely categorical formulation of the temporal evolution in classical mechanics.


symplectic microfolds Hamilton-Jacobi canonical relations generating functions 

Mathematical subject classification

Primary: 53D05 Secondary: 70H15 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    S. Bates and A. Weinstein. Lectures on the geometry of quantization. Berkeley Mathematics Lecture Notes 8, Amer. Math. Soc. (1997).Google Scholar
  2. [2]
    S. Benenti. The Hamilton-Jacobi equation for a Hamiltonian action. Geometrodynamics proceedings (Cosenza, 1983), 1–15; Coll. Atti Congr., Pitagora, (Bologna, 1984).Google Scholar
  3. [3]
    A.S. Cattaneo, B. Dherin and A. Weinstein. Symplectic microgeometry I: micromorphisms. J. Symplectic Geom., 8 (2010), 205–223.MATHMathSciNetGoogle Scholar
  4. [4]
    A.S. Cattaneo, B. Dherin and A. Weinstein. Symplectic microgeometry III: quantization, in preparation.Google Scholar
  5. [5]
    Z. Chen and Z.J. Liu. On (co-)morphisms of Lie pseudoalgebras and groupoids. J. Algebra, 316 (2007), 1–31.CrossRefMATHMathSciNetGoogle Scholar
  6. [6]
    G.I. Eskin. Degenerate elliptic pseudodifferential operators of principal type. Mat. Sb., 82 (1970), 585–628; English transl., Math. USSR Sb., 11 (1970), 539–585.MathSciNetGoogle Scholar
  7. [7]
    V. Guillemin and S. Sternberg. Geometric asymptotics. Mathematical Surveys 14, Amer. Math. Soc. (1977).Google Scholar
  8. [8]
    L. Hörmander. Fourier integral operators, I. Acta Math., 127 (1971), 79–183.CrossRefMATHMathSciNetGoogle Scholar
  9. [9]
    P. de M. Rios and A. Ozorio de Almeida. A variational principle for actions on symmetric symplectic spaces. J. Geom. Phys., 51 (2004), 404–441.CrossRefMATHMathSciNetGoogle Scholar
  10. [10]
    M. Ruzhansky. Singularities of affine fibrations in the theory of regularity of Fourier integral operators (Russian). Uspekhi Mat. Nauk, 55 (2000), 99–170; translation in Russian Math. Surveys, 55 (2000), 93–161.MATHMathSciNetGoogle Scholar
  11. [11]
    A. Weinstein. Symplectic manifolds and their Lagrangian submanifolds. Advances in Math., 6 (1971), 329–346.CrossRefMATHMathSciNetGoogle Scholar
  12. [12]
    A. Weinstein. Symplectic geometry. Bull. Amer. Math. Soc., 5 (1981), 1–13.CrossRefMATHMathSciNetGoogle Scholar
  13. [13]
    A. Weinstein. Symplectic groupoids and Poisson manifolds. Bull. Amer. Math. Soc., 16 (1987), 101–104.CrossRefMATHMathSciNetGoogle Scholar
  14. [14]
    S. Zakrzewski. Hamiltonian group representations and phase actions. Rep. Math. Phys., 28 (1989), 189–196.CrossRefMATHMathSciNetGoogle Scholar

Copyright information

© Springer 2011

Authors and Affiliations

  • Alberto S. Cattaneo
    • 1
  • Benoît Dherin
    • 2
  • Alan Weinstein
    • 3
  1. 1.Institut für MathematikUniversität ZürichZürichSwitzerland
  2. 2.Departamento de MatemáticaICMC-USPSão Carlos, SPBrazil
  3. 3.Department of MathematicsUniversity of CaliforniaBerkeleyUSA

Personalised recommendations